With improvements in anti-HIV drugs since 1996, many of those we interviewed reported coping very well with their medication. They said they only had mild side effects or none at all. Some people noticed only the benefits of medication, such as feeling more energetic: “I think all my energies have come back,” said one woman.
However, all medicines can have side effects some of the time. Under certain circumstances e.g. if the immune system is already weak, or if you have had a break from medication, side effects are more likely. Some people experienced more distressing side effects from their anti-HIV drugs than others and these are discussed below, but it is important to remember that with newer treatments many people do not get such side effects.
Side effects often occur in the first few weeks of taking a new combination of anti-HIV drugs, but they can begin months or years later. People anticipated having side effects and so sometimes worried about starting their medication. Some people tried to take it easy when starting medication, and even started their medication while on leave from work, just in case the side effects were severe. Many people found that side effects decreased or went away in the first month or so of taking anti-HIV drugs.
At first he was scared of the list of possible side effects but his side effects settled down in…
Side effects are usually caused by an unwanted effect of the drug on the body, or an allergy to the drug. Suspected allergies (with symptoms like rashes and fevers) require prompt medical advice, since they can be very serious. Everyone is different. While one person may experience no side effects from a particular anti-HIV drug combination, someone else could have a severe reaction.
Common side effects people reported included diarrhoea, nausea, going off food or certain food dislikes, vomiting, increase in cholesterol, reduced libido, rashes and skin changes, numb or painful hands or feet, difficulties tolerating alcohol, memory loss, loss of appetite, headache, tiredness and sleep disturbances. For instance, a few people reported psychological effects that included panic attacks, feeling suicidal and disturbed sleep. Some people had nightmares, others enjoyed vivid dreams: “I felt I was able to go in and stop them becoming negative, [they were like] fabulous technicolour journeys.” Some people had to change the time they took their medication, or change to another drug to get adequate sleep.
She couldn’t sleep so tried changing the time she took it, and eventually her combination was…
Lipodystrophy (changes in fat on the body) affected some people and is a side effect of some of the older anti-HIV drugs. These drugs are now avoided as much as possible for long-term use. Lipodystrophy could involve fat gain (e.g. around the belly, between shoulders, breasts), fat loss (e.g. on the face, buttocks), or both. Changes in fat on the body can be very distressing. Lipodystrophy affects the appearance and can make HIV status visible to others: “We all have our vain side. And you want people to say you are sexy,” said one man who had fat deposits on his belly. “All I need to do is go into a gay bar and I can see who is who’s been positive for a while because you see it in their face,” said another man.
He finds his lipodystrophy hard to accept.
At the time of some of the interviews in 2005, experimental treatments were being used to treat fat gain. One man thought that testosterone patches prescribed by a doctor slightly reduced fat deposits on his back. While some people thought diet and exercise did not reduce fat deposits, some disagreed: “I started to lose weight in my face. I never had any fatty deposits anywhere else, but I credited that to the exercise I was doing.” Some people had successfully used New Fill (injections of polylactic acid) to reverse the appearance of facial wasting. A healthy diet and exercise can help.
Found that exercise helped her with fat on her tummy. (Read by an actor.)
A number of treatments for body fat changes are being studied including human growth hormone, anabolic steroids, appetite stimulants, and weight training. In extreme cases, fat deposits at the back of the neck may be surgically removed. Several forms of surgery have been used to repair facial fat changes, and ‘New Fill’ is becoming increasingly available at NHS HIV clinics. High blood fats may be treated with drugs such as pravastatin gemfibrozil, and insulin resistance with anti-diabetes drugs. Statins can interact with some HIV drugs, so your doctor will choose your drugs with care and monitor you closely.
Some people could put up with side effects if they anticipated problems and they could see that the medication was improving their immunity and making them feel better. It could be particularly difficult to cope with side effects after feeling well without the medication. Side effects could be emotionally wearing: “I thought, I’ve had enough of this,” said one man. And emotional side effects like anxiety and panic attacks could be particularly hard to manage. For instance, one man had panic attacks and suicidal urges on his treatment.
He put up with diarrhoea and painful feet on his new combination because it worked so well.
If you are optimistic yet anticipate side effects and illnesses you can cope with them better.
People also decide for themselves what is and what is not a side effect of their medication. It can be difficult to know sometimes what is due to the drugs, to HIV or even to something else. One man said, “I don’t know whether it is a side effect of the medications I am taking, [but] I have lost my voice.” Another man said that “while the medication does change your libido,” he spoke to his doctor “and we came to the conclusion that that was a lot to do with my state of mind.”
Is reluctant to view her experiences as side effects.
Reducing side effects
Some people put up with side effects that others could not tolerate. However, the side effects people experienced could often be eased with other medications, e.g. anti-nausea tablets for nausea, or the doctor “tweaking” the combination of drugs. So the advice was “tell your doctor about your problems!”
Asking the doctor to change the medication could sometimes be an effective way to reduce side effects like lipodystrophy or painful limbs. One man who had severe side effects got his doctor to change his medication: “I haven’t looked back since, I didn’t have one side effect.” Women who were thinking about having children asked their doctors about medication that would reduce the chances of side effects for their unborn babies.
People also found personal ways of reducing side effects while working with their health staff, such as adjusting when they ate food or when they took medication. One man discovered “If I take my tablets later in the evening, I know I won’t sleep. So I have to try and make sure I space them out when I take them in the day.” Others who felt dizzy from their medication took it just before going to bed. One man felt exercise was the reason he had fewer side effects than other people he knew: “It detoxes your body,” he believed. Others found that such things as acupuncture and hypnotherapy could reduce anxiety and perceptions of pain. Still others decreased or stopped their alcohol use, and found this lessened their side effects.
He believes that resting and avoiding certain foods helped his medication to work better. (Read…
If people attend a HIV clinic for treatment they will usually have regular check-up appointments to be monitored for potential problems with their anti-HIV drugs. For instance, one man on long-term medication was found to have glucose intolerance, low testosterone, raised cholesterol and osteoporosis. However, while good for picking up potential problems before they become serious, tests can also lead to worrying false alarms.
An irregular heart beat and high cholesterol were treated as potentially serious side effects.
Some people, particularly those who started anti-HIV drugs earlier on in the HIV crisis, had been on a number of different anti-HIV drug combinations and had developed resistance to some combinations: “I have probably built up drug resistant strains to HIV because we were not very adherent to taking medication in the early days,” said one man.
Because anti-HIV drugs are relatively new, it is not clear what the long-term effects of taking them will be. Some people who had been on medication for many years tolerated them well, while others struggled. Those who become resistant to the main classes of anti-HIV drugs (NRTIs, protease inhibitors, NNRTIs) might need ‘salvage therapy’ using many different drugs for the treatment to work well.